Iowa, 2013

Flooding in Iowa, July 1 to 2, 2013

July 1 to 2, 2013 · NWS DVN · 2 events in 2 counties and zones

Heavy rains at the end of June caused the Mississippi River at Rock Island and Muscatine to reach their respective Major Flood Stage levels on July 1. The river level at both locations fell below their Major Flood Stages during the evening of July 1 and early morning of July 2.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains at the end of June caused the Mississippi River at Rock Island and Muscatine to reach their respective Major Flood Stage levels on July 1. The river level at both locations fell below their Major Flood Stages during the evening of July 1 and early morning of July 2.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 30, 10:24 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 30, 10:24 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1124 PM CDT SUN JUN 30 2013

.SYNOPSIS...
ISSUED AT 302 PM CDT SUN JUN 30 2013

ISOLATED SHOWERS DEVELOPING S/SE OF QUAD CITIES WITH PEAK HEATING
AND MOISTURE POOLING NEAR SUBTLE WIND SHIFT BOUNDARY OR WEAK
CONVERGENCE AXIS EXTENDING INTO SOUTHEAST CWA FROM OH VLY LOW.
SURFACE RIDGE WAS BUILDING SWD THROUGH THE NORTHERN PLAINS AND
UPPER MIDWEST. WINDS N/NE AROUND 10 KTS WITH SOME GUSTS AT TIMES
COMBINED WITH BELOW NORMAL TEMPS MAINLY IN THE UPPER 70S TO AROUND
80F MAKING FOR NICE SUMMER AFTERNOON.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 302 PM CDT SUN JUN 30 2013

PATTERN TO BECOME BLOCKY AND THUS REMAIN FAIRLY STAGNANT THROUGH
PERIOD WITH TROUGH BECOMING STATIONARY VICINITY OF OH VLY
CAUGHT IN BETWEEN WESTERN HEAT RIDGE AND STRENGTHENING BERMUDA
HIGH. SURFACE LOW PRESSURE WILL REMAIN OVER OH VLY DURING PERIOD
WHILE SURFACE HIGH TO SLOWLY NUDGE FURTHER INTO IA AND WI. RESULT
WILL BE CONTINUED N/NE LOW LEVEL FLOW USERING IN DRIER AND VERY
PLEASANT CONDITIONS WITH TEMPS BELOW NORMAL.

DIURNALLY DRIVEN ISOLATED CONVECTION TO DISSIPATE WITH SUNSET.
SKIES THEN BECOME MOSTLY CLEAR ALL AREAS WITH LIGHT N/NE WIND
USHERING IN DRIER AIR AND RESULTING IN COMFY LOWS IN THE 50S.
IF WINDS WERE TO GO UNDER 3 KTS FOR ANY LENGTH OF TIME THEN WITH
850 MB TEMPS AROUND 10C WOULD SUPPORT LOWS OF 47-50F IN FAVORED
COOL DRAINAGE AREAS NORTH.

MON... JULY STARTING OUT ON A GORGEOUS NOTE WITH HIGHS ONCE AGAIN
BACK INTO THE UPPER 70S TO AROUND 80F BUT MORE NOTICEABLY LESS
HUMIDITY. LIKELY TO SEE SOME OF THE AWOS SITES REGISTER DEWPTS IN
THE 40S WITH DEEPER MIXING IN THE AFTERNOON... WHILE ELSEWHERE
WILL SEE DEWPTS MAINLY L/M 50S.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 302 PM CDT SUN JUN 30 2013

MONDAY NIGHT AND TUESDAY...LATEST TRENDS ON THE 12Z MEDIUM RANGE
MODELS SHOWING UPPER TROF GETTING BLOCKED ACRS THE MID CONUS BETWEEN
HEAT DOME TO THE WEST AND DEVELOPING BERMUDA HIGH...SUGGEST A SLOWER
ARRIVAL OF THE UPPER LOW AND ASSOCIATED LIFT/INSTABILITY FOR SHOWER
DEVELOPMENT. DRY AIR IN PLACE AS WELL FOR THIS FEATURE AND IT/S
PROCESSES TO OVERCOME. THUS THIS PERIOD COULD BE MAINLY DRY BUT FOR
SOME CONSISTENCY WILL KEEP SLIGHT CHC POPS IN THE FAR SOUTHEAST ON
TUE AND TUE NIGHT. BELOW NORMAL TEMP TRENDS CONTINUE WITH LOWS MON
NIGHT IN THE 50S...POSSIBLY SOME LOWER 50S IN THE NORTH AND HIGHS
TUE IN THE UPPER 70S. WILL PLAY TUE NIGH COOL IN THE 50S AS
WELL...ALTHOUGH SOME MID LEVEL CLOUDS/AC MAY APPROACH FROM THE
SOUTHEAST WITH UPPER LOW RETROGRADE AND KEEP TEMPS MILDER IN SOME
SPOTS THAN THE PREVIOUS NIGHT.

WEDNESDAY AND THURSDAY...UPPER TROF TO GET SQUEEZED UPON BY STRONGER
RIDGING PROCESSES IN THE WEST AND EAST. BUT ENOUGH THERE WITH THIS
FEATURE GETTING BLOCKED OVERHEAD TO FUEL SPOTTY TO SCTRD DIURNAL
SHOWER DEVELOPMENT THIS PERIOD. SHOWERS AND A FEW THUNDERSTORMS TO
THEN DECAY BY MID EVENING WITH LOSS OF DAYTIME HEATING. MORE CLOUDS
AND LOW TO MID LEVEL COOL POOL UNDER TROF AXIS TO MAINTAIN BELOW
NORMAL TEMP REGIME THROUGH MID WEEK. HIGHS IN THE 70S TO NEAR 80 WITH
LOWS IN THE 50S TO AROUND 60. WED HIGH TEMPS MAY BE HELD IN THE MID
70S.

FRIDAY THROUGH NEXT SUNDAY...LONGER RANGE SIGNALS SUGGEST A CONTINUE
BREAK DOWN OF THE UPPER TROF WITH MEAN WESTERLIES ESTABLISHING THE
MAIN STORM TRACK ACRS THE NORTHERN THIRD OF THE CONUS AND CANADA...
WHILE BERMUDA HIGH STRENGTHENS. IF UPPER TROF CAN GET DRAWN OUT OF
THE AREA AS IT GETS DRAGGED BACK EAST/NORTHEAST BY ZONAL FLOW...
FRIDAY COULD BE MAINLY DRY. 12Z GFS SLOWER WITH THIS PROCESS AND HAS
MORE SCTRD SHOWERS ON FRI. WILL PLAY IT DRY FOR NOW. A WARMING TREND
STILL LOOKS IN STORE FOR THE END OF THE WEEK INTO SAT BACK TO AT
LEAST NORMAL TEMPS...WHILE THE ATLANTIC HIGH PRESSURE COMPLEX PUMPS
GULF MOISTURE UP ACRS THE SOUTHEASTERN HALF OF THE CONUS FUELING
WIDESPREAD DIURNAL SCTRD SHOWER AND THUNDERSTORM DEVELOPMENT IN THESE
AREAS. WHILE OLDER RUNS SUGGESTED THIS ACTIVITY TO STAY MAINLY
SOUTHEAST OF THE DVN CWA THROUGH NEXT SAT...LATEST RUNS SOMEWHAT MORE
PROGRESSIVE AND TARGET THE SOUTHEASTERN CWA BY SAT AFTERNOON WITH
AIRMASS TYPE POP UP SHOWERS AND THUNDERSTORMS. BETTER CHANCE AND
MORE COVERAGE BY NEXT SUNDAY FOR SCTRD SHOWERS AND THUNDERSTORMS
ACRS THE REGION.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1123 PM CDT SUN JUN 30 2013

NEARLY IDEAL FLYING WEATHER WILL CONTINUE THROUGH THE NEXT 24
HOURS AND BEYOND OVER EASTERN IOWA AND NORTHERN ILLINOIS.
NEARLY CLEAR SKIES WILL PERSIST THROUGH THE PERIOD...WITH
NORTHEAST WINDS AROUND 10 KTS ON AVERAGE...WITH A SMALL POTENTIAL
FOR GUSTS TO 18 KTS DURING THE LATE MORNING AND AFTERNOON HOURS.
NO VISIBILITIES RESTRICTIONS ARE EXPECTED THROUGH MONDAY EVENING.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...05
SHORT TERM...05
LONG TERM...12
AVIATION...ERVIN
Hazardous weather outlook, Jun 30, 3:13 AM CST, 20 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
413 AM CDT SUN JUN 30 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-010915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
413 AM CDT SUN JUN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS MORNING AND
AFTERNOON IN SOUTHEAST IOWA...WESTERN ILLINOIS AND EXTREME
NORTHEAST MISSOURI...MAINLY ALONG AND SOUTH OF HIGHWAY 34.
LIGHTNING WILL BE A RISK FROM ANY THUNDERSTORMS. HOWEVER...DUE TO
LIMITED INSTABILITY SEVERE WEATHER IS NOT EXPECTED.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A LOW THREAT OF THUNDERSTORMS EACH DAY...FROM TUESDAY
THROUGH SATURDAY. CONDITIONS DO NOT APPEAR TO BE FAVORABLE FOR
SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

HAASE/DLF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Muscatine

When
July 1, 12:00 AM CST to July 2, 12:00 AM CST
Where
Muscatine County, 5.18 mi NE of Ardon to 19.86 mi S of Fruitland
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.460, -91.140

The Mississippi River at Rock Island rose to its major flood stage level at 1 am CDT July 1, remaining at that level until 1 am CDT July 2.

The Mississippi River at Muscatine rose to its major flood stage level at 1 pm CDT July 1, remaining at that level until 7 pm CDT July 1.

Flood, Scott

When
July 1, 12:00 AM CST to July 2, 12:00 AM CST
Where
Scott County, 19.59 mi WSW of Blue Grass to 1.48 mi WSW of Buffalo
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.460, -91.140

The Mississippi River at Rock Island rose to its major flood stage level at 1 am CDT July 1, remaining at that level until 1 am CDT July 2.

The Mississippi River at Muscatine rose to its major flood stage level at 1 pm CDT July 1, remaining at that level until 7 pm CDT July 1.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467098, 467099.